Intentional and unintentional overdose may result in
death, particularly in children.
The drug is chemically related to tetracaine and other
topical anesthetics and shares various aspects of their pharmacology and
toxicology. Drugs of this type are generally well absorbed after ingestion.
Signs And Symptoms
The signs and symptoms of overdose of benzonatate have
been reported within 15–20 minutes. If capsules are chewed or dissolved in the
mouth, oropharyngeal anesthesia will develop rapidly, which may cause choking
and airway compromise.
CNS stimulation may cause restlessness and tremors which
may proceed to clonic convulsions followed by profound CNS depression.
Convulsions, coma, cerebral edema and cardiac arrest leading to death have been
reported within 1 hour of ingestion.
In case of overdose, seek medical attention immediately.
Evacuate gastric contents and administer copious amounts of activated charcoal
slurry. Even in the conscious patient, cough and gag reflexes may be so
depressed as to necessitate special attention to protection against aspiration
of gastric contents and orally administered materials. Convulsions should be
treated with a short-acting barbiturate given intravenously and carefully
titrated for the smallest effective dosage. Intensive support of respiration
and cardiovascular-renal function is an essential feature of the treatment of
severe intoxication from overdosage.
Do not use CNS stimulants.
Hypersensitivity to benzonatate or related compounds.